There is nothing beautiful about mental illness. Art and literature may sometimes present it as such, but this is not reality. Depression first gripped me as a young woman; now I am in what can only be described as middle age, and my mood disorder has continued to torment me over the years. At times it also makes me ugly, and I am shallow enough to admit that this makes me sad. For many reasons, I think it’s hugely important to acknowledge that mental illness, as well as its treatments, can change the way we look.
I am only now emerging from my most recent episode of illness. At the start, I thought something was changing my face – I can remember very little about this, but it was terrifying. I think that at that time I didn’t really care what I looked like, but as I slowly recovered I became more aware of my appearance. It was horrible. I am embarrassed to admit that I actually started taking selfies each day on my phone so that I could see how ugly I looked, and believe me, I looked bad. I regret to say that I was hardly changing my clothes, my hair hung lankly, and my face was somehow both drawn and bulbous, an unfortunate combination. But perhaps the worst thing was that everyone tried to reassure me; my family said that I looked tired and ill, but really not that bad, which was not at all comforting when I looked at my images.
I don’t think I’m a particularly vain person – I’d probably usually describe myself as short and neat looking, but I do try to make an effort. I wear make-up, put my hair up and try to wear cheerful clothes, but this all stopped in the worst times. I didn’t expect to look nice, in the circumstances, but looking so bad did make me feel worse. I also thought I looked much older, adding to my gloom. What I really needed then was for people to tell me that I did indeed look awful and old, rather than trying to allay my fears. It would have been better for them to have shown horror when they saw me rather than say that I looked all right, as this would have confirmed to me that this was not my normal appearance, and that there was hope that it would improve.
When I was very ill, I watched Disney’s Beauty and the Beast, continually, up to several times a day, for weeks. Looking back I am completely unable to explain this. I like the songs, but not on repeat. However, a bit of me wonders now whether it almost became a metaphor for my illness, with the pervading fear and hope that the Beast would resume normal form. Who knows?
There are other problems with appearance. As I get better I try very hard to appear and look normal, often long before I am really feeling well. People then assume that I am better, and that can be quite difficult. But it’s really important to me to make that effort – painting make up on my face can be a really depressing experience, but I want to look absolutely as well as I can. This can give a rather dichotomous appearance to an illness that slants very slowly into wellness, and can be quite misleading. Sometimes I wonder how unwell I have to be to have to completely discard the facade of normality – I suspect this is different for different people, and may be less relevant for the less vain. I will always make some sort of effort when I can.
Interestingly, we are taught as psychiatrists to describe the appearance and behaviour as part of the mental state examination. It can be easy to be fairly glib, and say things like ‘unkempt’ or ‘dishevelled’, but I think it has also become harder to describe people accurately, for fear of offending. This is important, particularly if the psychiatrist has met the patient when well. In any case, detail is always necessary.
Psychiatric medication can also affect appearance, the most obvious problem being weight gain. I think that it is extremely important to explain this to the patient where possible, and do all that one can to help them control it. This can undoubtedly be difficult for many patients, who may live disadvantaged lives with poor diet and minimal exercise, and it is up to psychiatrists to monitor and be aware of this. It can be a tough balance – sometimes the medication that works best is the one that piles on the pounds, and stopping may not be a good option. Realistically people will be reluctant to take medication if it makes them fatter, and this will also affect their health in the longer term. I was prescribed olanzapine some years ago, and gained a couple of stone, which made me feel unfit and uncomfortable, as well as being unable to get into many of my clothes. Needless to stay I stopped it. I am currently taking lithium and more quetiapine than I would like; I have few side effects, but am very aware of a lurking craving for biscuits and cakes. I am making all the effort I can to resist, largely because I know that I may well stop the quetiapine if I gain sufficient weight. This happened when I took it before, and I know that it’s not a good idea.
In summary, looks matter. Looks that change with illness should be acknowledged. Weight gain due to medication may have long term health effects, but anything that makes one look worse should also be taken seriously. It is validating and comforting in a way that false reassurance can never be. The way we look is our conduit to the world, and should not be ignored, even though discussion will require much sensitivity.
Now, I am off to take my daily selfie – not great, but has improved.